Tornadoes · United States · Oklahoma · 2017
EF1 tornado, Choska to Yonkers, Oklahoma, May 18, 2017
From Choska to Yonkers, this EF1 tornado ran 10.3 miles across Wagoner County on May 18, 2017, touching down at 10:39 PM CDT and reaching 700 yards wide. It killed nobody, and did $120,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 18, 2017
- Touchdown
- 10:39 PM CDT (03:39 UTC)
- Lifted
- 10:52 PM CDT (03:52 UTC)
- On the ground
- 13 minutes
- Path length
- 10.3 miles (16.6 km)
- Path width
- 700 yards (640 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- County
- Wagoner County
- Touchdown point
- 35.855, -95.528
- Lift-off point
- 35.962, -95.402
- Record number
- 1705182139-01
The damage survey
165 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- center pivot blown over/mangled
- four poles snapped here and n
- northern-most pole that was snapped
- trees uprooted convergently
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow-moving, strong upper level storm system moved from the Central Rockies into the Central Plains on the 18th and 19th. A dry line sharpened ahead of this system across western Oklahoma by early afternoon on the 18th, as a frontal boundary over northern Oklahoma shifted north into Kansas as a warm front. Warm, very moist, and very unstable air was in place east of the dry line and south of the warm front, and thunderstorms erupted across western Oklahoma during the early afternoon near the dry line. These storms evolved into a line by the time they moved into and across eastern Oklahoma during the evening hours. The storms produced multiple tornadoes, damaging wind, and hail up to half dollar size as they moved across eastern Oklahoma.||Another round of thunderstorms developed and moved across eastern Oklahoma during the morning hours of the 19th. No severe weather occurred with these storms but locally heavy rainfall did occur. As a cold front pushed into the area during the afternoon hours, another round of strong to severe thunderstorms developed. Hail up to half dollar size and damaging wind occurred with the strongest storms. Several widespread rainfall events over the past couple days set the stage for this event to evolve into flash flooding during the evening of the 19th through the morning hours of the 20th.
This tornado developed just east of the Arkansas River, south of Redbird and southeast of Haskell. The tornado destroyed a center-pivot irrigation system and snapped several power poles and trees as it moved northeast. The Oklahoma Mesonet station southwest of Porter measured 82 mph gusts as the tornado passed the site toward the end of its life cycle. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
This tornado developed south of Porter where it uprooted trees and destroyed an outbuilding. It moved northeast damaging homes, destroying outbuildings, uprooting or snapping numerous trees, and blowing down power poles. The tornado dissipated on the northwestern side of Wagoner, north of Highway 51. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
This is the second segment of a three segment tornado. In Wagoner County, this tornado snapped and uprooted numerous trees. The tornado continued into Cherokee County. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
This is the first segment of a two segment tornado. In Wagoner County, this tornado developed southeast of Wagoner in the lowlands of Fort Gibson Lake. It moved northeast uprooting numerous trees, damaging homes, and destroying outbuildings north of Highway 51. The tornado then moved over Fort Gibson Lake and back onshore northeast of Wagoner where trees were uprooted and snapped, several boat docks were destroyed, and homes were damaged. It moved back over Fort Gibson Lake and then across the far northeastern portion of Wagoner County where trees were uprooted and snapped. The tornado continued into Mayes County. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS TSA issued a tornado warning for this county at 03:23 UTC, 16 minutes before the tornado touched down, in force until 04:00 UTC.
The county was under a tornado watch, issued at 23:02 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:02 UTC | 06:00 UTC | Tornado Watch | TSA |
| 00:00 UTC | 08:19 UTC | Flash Flood Watch | TSA |
| 01:42 UTC | 02:30 UTC | Severe Thunderstorm Warning | TSA |
| 02:06 UTC | 02:30 UTC | Severe Thunderstorm Warning | TSA |
| 02:26 UTC | 03:15 UTC | Severe Thunderstorm Warning | TSA |
| 03:22 UTC | 04:00 UTC | Severe Thunderstorm Warning | TSA |
| 03:23 UTC | 04:00 UTC | Tornado Warning | TSA |
| 03:37 UTC | 04:15 UTC | Tornado Warning | TSA |
| 03:57 UTC | 04:25 UTC | Severe Thunderstorm Warning | TSA |
| 04:01 UTC | 04:17 UTC | Tornado Warning | TSA |
| 21:18 UTC | 22:00 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 18, 9:19 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 18, 9:19 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
919 PM CDT Thu May 18 2017
...UPDATE...
.DISCUSSION...
Strong to severe thunderstorms continue this evening with heavy
rainfall occurring in the stronger clusters. A marginal wind/hail
threat will likely persist into the overnight hours as storms
progress eastward into instability axis. In addition, given the
rainfall rates, the threat for localized flash flooding will also
be possible.
A quick look at the latest 00Z NAM indicates another round of
severe thunderstorms late Friday afternoon into Friday night.
Flash flooding could become a major concern, especially given the
rainfall that is ongoing. Update out shortly given latest radar
trends.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Saturday morning for OKZ054>067-070-
071.
AR...None.
&&
SHORT TERM...12Hazardous weather outlook, May 18, 4:55 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Thu May 18 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Thu May 18 2017
...SEVERE STORM POTENTIAL INCREASES THIS EVENING AND CONTINUES
INTO FRIDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This evening through Tonight.
TORNADO.
RISK...Limited.
AREA...West of highway 75.
ONSET...after 6 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and to a lesser extent Northwest Arkansas.
ONSET...after 6 PM.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...after midnight.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...after 6 PM.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...ongoing.
DISCUSSION...
An enhanced to moderate risk of severe storms is forecast by early
evening into tonight across Eastern Oklahoma. Very large hail, in
excess of 2 inches in diameter, damaging winds and isolated
tornadoes are possible, with the greatest risk northwest of Tulsa. A
slight risk of severe storms is forecast for Western Arkansas late
tonight. Damaging winds and marginally severe hail would be the main
threats, mainly after midnight.
Strong to severe storms have develop this afternoon over western and
central Oklahoma. These storms are expected to move east into the
region early this evening. The best chance for discrete surface
based cells, and thus the highest tornado and largest hail threat,
will be to the west of highway 75 this evening.
Storms are expected to gradually grow into clusters or lines this
evening as they move deeper into Eastern Oklahoma. Damaging winds
and large hail would be the main threats. An isolated tornado could
occur with any bowing line segments.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY and SATURDAY...Severe Thunderstorm Potential...High Wind
Potential...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Another round of strong to severe storms are expected Friday into
early Saturday as upper level system approaches the region.
Storms will fire along the dryline and cold front, becoming more
numerous with time. All modes of severe will be possible,
especially early when storms are more discrete, with storms again
merging into a line as they move east. Severe threat will
transition to more of a wind and heavy rain/flooding threat as
the night goes on. Convection will linger into Saturday while
gradually weakening, across northwest Arkansas and southeast
Oklahoma.
A system dropping through the region in northwest flow will bring
another round of storm potential Monday and Tuesday. A limited
risk for severe weather can be expected with this system.
weather.gov/tulsa Contains additional information.In the hours before
Local storm report, May 18, 10:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1002 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 4 NE PRYOR 36.35N 95.27W
05/18/2017 E0.75 INCH MAYES OK EMERGENCY MNGR
&&
JDSLocal storm report, May 18, 10:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1012 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 2 S WYNONA 36.52N 96.33W
05/18/2017 M59 MPH OSAGE OK MESONET
&&
JDSLocal storm report, May 18, 10:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1014 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL OOLOGAH 36.45N 95.71W
05/18/2017 E0.75 INCH ROGERS OK PUBLIC
1009 PM TSTM WND DMG HANNA 35.21N 95.89W
05/18/2017 MCINTOSH OK BROADCAST MEDIA
POWER LINES DOWN.
0953 PM TSTM WND DMG 4 S SPERRY 36.24N 95.99W
05/18/2017 TULSA OK PUBLIC
TREE UPROOTED IN TURLEY.
0933 PM TSTM WND GST 1 NW JENKS 36.03N 95.98W
05/18/2017 M62 MPH TULSA OK ASOS
MEASURED AT RIVERSIDE AIRPORT.
&&
KAHLocal storm report, May 18, 10:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1022 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 4 WNW EUFAULA 35.31N 95.65W
05/18/2017 M66 MPH MCINTOSH OK MESONET
&&
JDSLocal storm report, May 18, 10:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1024 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST BIXBY 35.94N 95.88W
05/18/2017 E60 MPH TULSA OK TRAINED SPOTTER
&&
JDSLocal storm report, May 18, 10:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1028 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 4 NE SCIPIO 35.10N 95.91W
05/18/2017 PITTSBURG OK EMERGENCY MNGR
LARGE TREE DOWNED OVER INDIAN NATION TURNPIKE. SOUTHBOUND
TRAFFIC BEING DIVERTED.
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
3.7 hours before the tornado, 185 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 3169 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 7.2 K/km
Springfield, MO (KSGF), 12:00Z
8.3 hours after it, 185 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80475 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Muskogee/Davis Field (MKO), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:40 UTC | 150° 8 kt | 1007.5 | ||||
| 01:45 UTC | 160° 10 kt | 15 | 1007.5 | |||
| 01:50 UTC | 150° 9 kt | 15 | 1007.5 | |||
| 01:53 UTC | 80 | 68 | 150° 9 kt | 17 | 1007.5 | |
| 01:55 UTC | 150° 9 kt | 1007.5 | ||||
| 02:00 UTC | 160° 8 kt | 1007.8 | ||||
| 02:05 UTC | 150° 11 kt | 16 | 1008.1 | |||
| 02:10 UTC | 160° 11 kt | 1008.1 | ||||
| 02:15 UTC | 160° 11 kt | 1008.5 | ||||
| 02:20 UTC | 160° 10 kt | 15 | 1008.8 | |||
| 02:25 UTC | 160° 11 kt | 1008.5 | ||||
| 02:30 UTC | 160° 9 kt | 1008.5 | ||||
| 02:35 UTC | 160° 9 kt | 1008.5 | ||||
| 02:40 UTC | 150° 9 kt | 1008.5 | ||||
| 02:45 UTC | 150° 8 kt | 1008.5 | ||||
| 02:50 UTC | 150° 8 kt | 1008.5 | ||||
| 02:53 UTC | 79 | 69 | 150° 9 kt | 1008.5 | ||
| 02:55 UTC | 150° 9 kt | 1008.5 | ||||
| 03:00 UTC | 150° 9 kt | 1008.8 | ||||
| 03:05 UTC | 160° 10 kt | 1008.8 | ||||
| 03:10 UTC | 150° 10 kt | 1008.8 | ||||
| 03:15 UTC | 150° 11 kt | 1008.8 | ||||
| 03:20 UTC | 150° 10 kt | 1009.1 | ||||
| 03:25 UTC | 150° 11 kt | 1009.1 | ||||
| 03:30 UTC | 79 | 70 | 160° 12 kt | 1009.1 | VCTS | |
| 03:35 UTC | 19 | 1009.8 | -RA | |||
| 03:40 UTC | ||||||
| 03:45 UTC | 1012.5 | |||||
| 03:46 UTC | 63 | 60 | 220° 16 kt | 1012.5 | TS | |
| 03:50 UTC | 1012.2 | +RA BR | ||||
| 03:53 UTC | 62 | 61 | 230° 14 kt | 23 | 1012.2 | +TSRA BR |
| 03:55 UTC | 230° 13 kt | 18 | 1011.9 | +RA BR | ||
| 03:58 UTC | 63 | 61 | 240° 13 kt | 23 | 1012.2 | +TSRA BR |
| 04:00 UTC | 1011.9 | +RA BR | ||||
| 04:05 UTC | 1011.5 | RA BR | ||||
| 04:10 UTC | 1010.8 | RA BR | ||||
| 04:15 UTC | 250° 12 kt | 1011.5 | -RA | |||
| 04:20 UTC | 250° 10 kt | 1011.9 | -RA | |||
| 04:25 UTC | 270° 8 kt | 1011.2 | -RA | |||
| 04:30 UTC | 290° 7 kt | 1011.2 | -RA | |||
| 04:35 UTC | 230° 9 kt | 1012.2 | -RA | |||
| 04:38 UTC | 64 | 62 | 220° 7 kt | 1012.5 | VCTS -RA | |
| 04:40 UTC | 230° 5 kt | 1012.5 | RA | |||
| 04:45 UTC | 220° 5 kt | 1012.2 | RA | |||
| 04:50 UTC | 180° 6 kt | 1012.5 | -RA | |||
| 04:53 UTC | 63 | 62 | 3 kt | 1012.2 | VCTS -RA | |
| 04:55 UTC | 130° 5 kt | 1012.2 | -RA | |||
| 05:00 UTC | 150° 10 kt | 1012.9 | RA | |||
| 05:05 UTC | 140° 14 kt | 1012.9 | RA | |||
| 05:10 UTC | 1012.9 | RA | ||||
| 05:15 UTC | 140° 10 kt | 1012.9 | -RA | |||
| 05:20 UTC | 150° 8 kt | 1012.9 | RA | |||
| 05:25 UTC | 130° 8 kt | 1012.5 | RA BR | |||
| 05:29 UTC | 62 | 61 | 110° 9 kt | 1012.5 | TSRA BR | |
| 05:30 UTC | 110° 9 kt | 1012.5 | RA BR | |||
| 05:35 UTC | 120° 11 kt | 1012.2 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 31 km away, was scanning. The volume nearest the touchdown began at 03:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:12 UTC | TSTM WND GST 60 | 2 S Sand Springs | Tulsa, OK | |
| 01:20 UTC | HAIL 0.88 | 3 Sw Sapulpa | Creek, OK | |
| 01:30 UTC | HAIL 1 | Sapulpa | Creek, OK | HIGHWAY 97 AT THE BOWLING ALLEY |
| 01:45 UTC | TSTM WND DMG | 4 Nne Owasso | Tulsa, OK | TREE SPLIT IN NEIGHBORHOOD NEAR 116TH STREET NORTH AND GARNETT. |
| 02:08 UTC | TSTM WND GST 60 | 1 Nw Jenks | Tulsa, OK | MEASURED AT RIVERSIDE AIRPORT. |
| 02:30 UTC | TSTM WND DMG | Tulsa | Tulsa, OK | TREE DAMAGE AT 63RD AND SOUTH PEORIA AVE. |
| 02:30 UTC | TSTM WND GST 65 | Tulsa | Tulsa, OK | THUNDERSTORM WINDS ESTIMATED TO 65 MPH, TREE DAMAGED. |
| 02:30 UTC | TSTM WND GST 70 | Tulsa | Tulsa, OK | TULSA HILLS |
| 02:33 UTC | TSTM WND GST 62 | 1 Nw Jenks | Tulsa, OK | MEASURED AT RIVERSIDE AIRPORT. |
| 02:36 UTC | TSTM WND GST 65 | Tulsa | Tulsa, OK | SHERIDAN AND 41ST |
| 02:39 UTC | TSTM WND GST 65 | 4 Ne Tulsa | Tulsa, OK | |
| 02:45 UTC | HAIL 0.75 | 4 Ne Pryor | Mayes, OK | |
| 02:53 UTC | TSTM WND DMG | 4 S Sperry | Tulsa, OK | TREE UPROOTED IN TURLEY. |
| 03:10 UTC | TSTM WND DMG | 6 Nne Eufaula | Mcintosh, OK | HIGH VOLTAGE TRANSMISSION LINES DOWN ON OLD HIGHWAY 69 SOUTH OF CHECOTAH, MAKING ROADWAY IMPASSABLE. |
| 03:10 UTC | TSTM WND DMG | Stidham | Mcintosh, OK | MCINTOSH COUNTY EM REPORTING AT LEAST ONE HOME DESTROYED. |
| 03:12 UTC | TORNADO | 1 S Stidham | Mcintosh, OK | A TORNADO DESTROYED A MOBILE HOME...DAMAGED THE ROOFS OF SEVERAL OTHER HOMES...DESTROYED OUTBUILDINGS...SNAPPED OR UPROOTED NUMEROUS TREES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE TORNADO WAS RATED EF-1. |
| 03:15 UTC | TORNADO | 2 Ene Stidham | Mcintosh, OK | A TORNADO DESTROYED AN OUTBUILDING...DAMAGED A HOME...SNAPPED OR UPROOTED NUMEROUS TREES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE TORNADO WAS RATED EF-1. |
| 03:20 UTC | TSTM WND DMG | Checotah | Mcintosh, OK | POWER POLES DOWN. |
| 03:20 UTC | TSTM WND DMG | Checotah | Mcintosh, OK | A STORAGE TANK AND BARN WERE DAMAGED IN THE CHECOTAH AREA, ALONG WITH DOWNED POWER LINES. |
| 03:20 UTC | TSTM WND GST 60 | Bixby | Tulsa, OK | |
| 03:25 UTC | TORNADO | 2 E Checotah | Mcintosh, OK | A TORNADO DESTROYED A LARGE OUTBUILDING...DAMAGED HOMES...SNAPPED OR UPROOTED NUMEROUS TREES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE TORNADO WAS RATED EF-1. |
| 03:30 UTC | TSTM WND GST 67 | 5 Sse Haskell | Muskogee, OK | |
| 03:34 UTC | TORNADO | 5 S Redbird | Wagoner, OK | A TORNADO UPROOTED TREES...BLEW OVER A CENTER PIVOT IRRIGATION SYSTEM...AND SNAPPED POWER POLES. |
| 03:34 UTC | TORNADO | 5 S Redbird | Wagoner, OK | A TORNADO UPROOTED TREES...BLEW OVER A CENTER PIVOT IRRIGATION SYSTEM...AND SNAPPED POWER POLES. BASED ON THIS DAMAGE...THE RATING IS EF-1. |
| 03:35 UTC | TSTM WND DMG | Muskogee | Muskogee, OK | MUSKOGEE COUNTY EM REPORTED A COLLAPSED BUILDING WITHIN A APARTMENT COMPLEX. ROOF DAMAGE TO NUMEROUS HOMES. CITY OF MUSKOGEE EM REPORTED A FEW APARTMENT COMPLEX RESIDENTS CAGUHT IN THE COLLAPSE WERE TREATED FOR MINOR INJ |
| 03:35 UTC | TORNADO | 2 Se Keefeton | Muskogee, OK | A TORNADO SNAPPED OR UPROOTED NUMEROUS TREES...DAMAGED OUTBUILDINGS...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE TORNADO WAS RATED EF-1. |
| 03:37 UTC | TSTM WND DMG | Porter | Wagoner, OK | WAGONER COUNTY EM REPORTS AT LEAST 2 TO 3 MOBILE HOMES WERE OVERTURNED. |
| 03:38 UTC | TORNADO | 2 Wsw Muskogee | Muskogee, OK | A TORNADO DAMAGED HOMES...UPROOTED TREES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE RATING IS EF-1. |
| 03:39 UTC | TSTM WND GST 86 | Porter | Wagoner, OK | |
| 03:40 UTC | TSTM WND DMG | Muskogee | Muskogee, OK | ROOF BLOWN OFF OF WHISPERING PINES APARTMENTS. TIME ESTIMATED BY RADAR. |
| 03:40 UTC | TORNADO | 1 E Porter | Wagoner, OK | A TORNADO DESTROYED OUTBUILDINGS...ROLLED MOBILE HOMES...UPROOTED TREES...DAMAGED HOMES...AND BLEW DOWN POWER POLES. |
| 03:40 UTC | TORNADO | 1 E Porter | Wagoner, OK | A TORNADO DESTROYED OUTBUILDINGS...ROLLED MOBILE HOMES...UPROOTED TREES...DAMAGED HOMES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE RATING IS EF-1. |
| 03:41 UTC | TORNADO | 1 Nnw Muskogee | Muskogee, OK | A TORNADO DESTROYED A METAL FRAMED BUILDING...BLEW THE ROOF OFF AN APARTMENT BUILDING...DAMAGED BUSINESSES...SNAPPED AND UPROOTED NUMEROUS TREES...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE RATING IS EF-2. |
| 03:41 UTC | TORNADO | 4 Sw Braggs | Muskogee, OK | A TORNADO UPROOTED TREES...SNAPPED NUMEROUS LARGE TREE LIMBS...DAMAGED OUTBUILDINGS...AND BLEW DOWN POWER POLES. BASED ON THIS DAMAGE...THE TORNADO WAS RATED EF-1. |
| 03:43 UTC | TSTM WND DMG | 4 Ne Porter | Wagoner, OK | BARN DESTROYED |
| 03:44 UTC | TSTM WND DMG | Braggs | Muskogee, OK | SEVERAL LARGE TREE LIMBS DOWN |
| 03:46 UTC | TSTM WND DMG | Wagoner | Wagoner, OK | WAGONER COUNTY EM REPORTED SEVERAL HOMES DAMAGED IN WAGONER. SEVERAL BUSINESSES IN DOWNTOWN WAGONER HAD MINOR DAMAGE AS WELL. |
| 03:50 UTC | TSTM WND DMG | Wagoner | Wagoner, OK | CAR FLIPPED, DAMAGE TO PHILLIPS 66 GAS STATION. POSSIBLE TORNADO |
| 03:52 UTC | TORNADO | 4 Ese Wagoner | Wagoner, OK | A TORNADO DAMAGED HOMES...DESTROYED OUTBUILDINGS...AND UPROOTED OR SNAPPED NUMEROUS TREES. |
| 03:52 UTC | TORNADO | 4 Ese Wagoner | Wagoner, OK | A TORNADO DAMAGED HOMES...DESTROYED OUTBUILDINGS...AND UPROOTED OR SNAPPED NUMEROUS TREES. BASED ON THIS DAMAGE...THE RATING IS EF-1. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 18, 2017
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:02 PM CDT | Unrated | Jackson, OK | 0.7 | 50 | |||
| May 18 | 2:11 PM CDT | EF0 | Jackson, OK | 1.2 | 75 | $5,000 | ||
| May 18 | 3:29 PM CDT | EF1 | Washita, OK | 6.0 | 100 | $5,000 | ||
| May 18 | 2:29 PM MDT | Unrated | Otero, CO | 2.9 | 75 | |||
| May 18 | 3:40 PM CDT | Unrated | Washita, OK | 0.5 | 100 | |||
| May 18 | 4:03 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:04 PM CDT | Unrated | Wilbarger, TX | 0.2 | 50 | |||
| May 18 | 4:11 PM CDT | Unrated | Dewey, OK | 0.2 | 50 | |||
| May 18 | 4:14 PM CDT | EF0 | Ford, KS | 0.5 | 50 | |||
| May 18 | 4:18 PM CDT | EF0 | Ford, KS | 0.3 | 50 | |||
| May 18 | 4:20 PM CDT | Unrated | Custer, OK | 0.2 | 30 | |||
| May 18 | 4:23 PM CDT | EF0 | Woodward, OK | 8.6 | 200 | $10,000 | ||
| May 18 | 4:30 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Blaine, OK | 0.2 | 50 | $5,000 | ||
| May 18 | 4:37 PM CDT | Unrated | Major, OK | 0.2 | 30 | |||
| May 18 | 4:40 PM CDT | Unrated | Washita, OK | 0.3 | 50 | |||
| May 18 | 4:48 PM CDT | Unrated | Wichita, TX | 1.2 | 50 | |||
| May 18 | 4:49 PM CDT | EF1 | Woods, OK | 9.0 | 200 | $2,000 | ||
| May 18 | 4:54 PM CDT | EF2 | Wichita, TX | 2.0 | 100 | $100,000 | ||
| May 18 | 4:57 PM CDT | Unrated | Woods, OK | 0.2 | 50 | |||
| May 18 | 5:05 PM CDT | EF0 | Blaine, OK | 3.4 | 50 | $12,000 | ||
| May 18 | 5:23 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| May 18 | 5:49 PM CDT | EF0 | Barton, KS | 0.6 | 50 | |||
| May 18 | 5:52 PM CDT | EF0 | Wabaunsee, KS | 0.0 | 25 | |||
| May 18 | 6:31 PM CDT | EF0 | Saline, KS | 0.3 | 50 | |||
| May 18 | 7:00 PM CDT | EF0 | Stephens, OK | 0.2 | 50 | $2,000 | ||
| May 18 | 7:41 PM CDT | EF1 | Brown, TX | 3.3 | 450 | |||
| May 18 | 8:04 PM CDT | EF0 | Brown, TX | 0.4 | 50 | |||
| May 18 | 8:38 PM CDT | EF1 | Brown, TX | 4.4 | 880 | |||
| May 18 | 9:13 PM CDT | EF0 | Pontotoc, OK | 0.6 | 75 | $5,000 | ||
| May 18 | 9:46 PM CDT | EF1 | Pittsburg, OK | 8.2 | 1,000 | $30,000 | ||
| May 18 | 9:56 PM CDT | EF1 | Pittsburg, OK | 4.6 | 1,000 | $15,000 | ||
| May 18 | 9:57 PM CDT | EF2 | McIntosh, OK | 13.7 | 850 | $175,000 | ||
| May 18 | 10:11 PM CDT | EF1 | McIntosh, OK | 4.7 | 500 | $75,000 | ||
| May 18 | 10:15 PM CDT | EF1 | McIntosh, OK | 3.8 | 450 | $25,000 | ||
| May 18 | 10:25 PM CDT | EF1 | McIntosh, OK | 8.8 | 600 | $125,000 | ||
| May 18 | 10:30 PM CDT | EF1 | Wagoner, OK | 5.0 | 500 | $25,000 | ||
| May 18 | 10:35 PM CDT | EF1 | Muskogee, OK | 5.3 | 900 | $20,000 | ||
| May 18 | 10:37 PM CDT | EF1 | Muskogee, OK | 2.0 | 400 | $25,000 | ||
| May 18 | 10:40 PM CDT | EF2 | Muskogee, OK | 2.8 | 400 | $350,000 | ||
| May 18 | 10:41 PM CDT | EF1 | Muskogee, OK | 3.7 | 350 | $20,000 | ||
| May 18 | 10:45 PM CDT | EF1 | Muskogee, OK | 16.6 | 650 | |||
| May 18 | 10:48 PM CDT | EF1 | Wagoner, OK | 12.7 | 650 | $200,000 | ||
| May 18 | 11:01 PM CDT | EF1 | Cherokee, OK | 5.8 | 800 | |||
| May 18 | 12:07 AM CDT | EF0 | Benton, AR | 2.0 | 225 | $40,000 | ||
| May 18 | 12:23 AM CDT | EF1 | McDonald, MO | 1.0 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.